Roberts Faces Tough Choices on Treatment
Seizure medication side effects could affect chief justice's job
By Dustin Lushing,  Newser Staff
Posted Aug 1, 2007 5:57 AM CDT
Supreme Court Justice John Roberts leaves the Penobscot Bay Medical Center, Tuesday, July 31, 2007, in Rockport, Maine. Roberts walked out of the hospital in Maine Tuesday, released a day after he suffered...   (Associated Press)
camera-icon View 3 more images

(Newser) – After recovering from a seizure Monday, Chief Justice John Roberts must make a crucial medical decision—whether to take anti-seizure medication, which has side effects that could affect his job, or forgo the pills and risk having another episode, which is considered more likely now that he has suffered two seizures. Neurologists are divided on the answer, reports the Times.

Side effects can include drowsiness or insomnia, weight loss or gain, irritability, mental slowing and forgetfulness. With medication, "he is likely to do fine and be seizure-free,” says one expert. But Roberts' only other episode was in 1993, and "that’s a lot of pills to take to prevent the next seizure 14 years from now," says another.